Texas, 2013

Drought in Texas, December 1 to 31, 2013

December 1 to 31, 2013 · NWS AMA · 10 events in 10 counties and zones

The month of December was another dry month for most of the Texas Panhandle, with most precipitation being observed late in the month in a single snowstorm that brought 6 to 10 inches of snow to the northwest Texas Panhandle. This led to a general degradation of drought conditions across the Panhandle and an expansion of drought into areas which were drought-free after summer 2013.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The month of December was another dry month for most of the Texas Panhandle, with most precipitation being observed late in the month in a single snowstorm that brought 6 to 10 inches of snow to the northwest Texas Panhandle. This led to a general degradation of drought conditions across the Panhandle and an expansion of drought into areas which were drought-free after summer 2013. Exceptional (D4) Drought conditions returned to portions of the northwest Texas Panhandle while Extreme (D3) Drought conditions also expanded in that area. The remainder of the western half of the Texas Panhandle remains at Moderate (D1) to Severe (D2) Drought rating. The eastern half of the Texas Panhandle remains below Severe (D2) Drought rating, but most of the Abnormally Dry (D0) conditions there degraded to Moderate Drought by the end of December. Amarillo recorded 0.32 inches of precipitation for the month (0.39 inches below normal), Dalhart recorded 0.21 inches of precipitation (0.33 inches below normal), and Borger recorded 0.27 inches of precipitation (0.50 inches below normal).

Winter wheat was in need of moisture, but most winter wheat was in fair to good condition during the month according to reports received by the Texas A&M Agrilife Program. Upper soil zones remained drier than normal in most of the Texas Panhandle, but moisture levels were near normal in areas having received snowfall during the month. Deeper soil zones ranged from less than 30 to around 50 percent of normal in the western Texas Panhandle, but values of greater than 150 percent of normal were reported in the northeastern Texas Panhandle. The Palmer Drought Severity Index remained at a rating of Moderate Drought conditions for the Texas Panhandle. Countywide burn bans continue to be supported in Moore, Roberts, Hemphill, Randall, and Armstrong Counties.

Reservoirs and stream flows across the majority of the Panhandle were at near or below normal levels, causing Moderate to Severe Hydrologic Drought especially in the southern Texas Panhandle. The reservoirs of Palo Duro and Greenbelt Lake are both below 15 percent capacity, and Lake Meredith is at zero percent capacity. Water watches for several public water systems persisted through December while voluntary to mandatory mild water restrictions have been enacted.

Economic losses due to the drought through December were predominately the result of supplemental watering, reduction of cattle herd sizes, and supplemental feed for cattle on drought-thinned rangeland and pastures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 30, 11:10 PM CST, 50 minutes earlier.

Area forecast discussion, Nov 30, 11:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1110 PM CST SAT NOV 30 2013

.AVIATION...
06Z TAF CYCLE
SURFACE RIDGE WILL BUILD INTO THE PANHANDLES TONIGHT THROUGH SUNDAY
EVENING WHICH WILL ALLOW FOR LIGHT...5 TO 10 KNOTS OR LESS...WINDS
MAINLY FROM THE NORTHWEST AND NORTH. HIGH LEVEL CLOUDS WILL KEEP VFR
CONDITIONS THROUGH 06Z MONDAY AS AN UPPER TROUGH APPROACHES THE THREE
TAF SITES FROM THE WEST.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 511 PM CST SAT NOV 30 2013/

AVIATION...
00Z TAF CYCLE
ZONAL UPPER FLOW WILL TRANSITION TO NORTHWESTERLY SUNDAY AS AN UPPER
TROUGH APPROACHES FROM THE WEST. VFR CONDITIONS WILL PREVAIL WITH
ONLY SOME FEW TO SCATTERED HIGH LEVEL CLOUDS. WEAK COLD FRONT MOVING
THROUGH THE PANHANDLES TODAY AS SURFACE RIDGE BUILDS IN TONIGHT AND
SUNDAY. NORTH AND NORTHWEST WINDS 5 TO 10 KNOTS OR LESS CAN BE
EXPECTED AT ALL THREE TAF SITES THROUGH 00Z MONDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 349 PM CST SAT NOV 30 2013/

DISCUSSION...
WARMER THAN NORMAL WEATHER WILL BE THE FORECAST FOR THE PANHANDLES
THROUGH TUESDAY. MOSTLY SUNNY SKIES AND SOUTHWESTERLY WINDS WILL
HELP TO WARM TEMPERATURES INTO UPPER 60S AND LOWER 70S BY
TUESDAY...BEFORE THE ARRIVAL OF THE NEXT COLD FRONT.

THERE IS SOME MODEL DISAGREEMENT ON THE EXACT TIMING OF THE COLD
FRONTAL PASSAGE DURING THE MIDDLE OF THE WEEK...WITH THE GFS PUSHING
A WEAK FRONT THROUGH ON TUESDAY THEN RETREATING NORTHWARD WEDNESDAY
AND MAKING ITS FINAL PUSH THROUGH ON THURSDAY. THE ECMWF AND CMC
REPRESENT THE OTHER SOLUTION...KEEPING THE COLD FRONT IN SOUTHERN KS
ON TUESDAY AND ONLY MAKING A SOUTHWARD PUSH THROUGH THE PANHANDLES ON
THURSDAY. FOR NOW...HAVE OPTED TO BRING THE FRONT INTO THE OK
PANHANDLE TUESDAY AFTERNOON AND WEDNESDAY AFTERNOON...THEN THROUGH
THE PANHANDLES FULLY ON THURSDAY AFTERNOON.

TEMPERATURES SHOULD QUICKLY DROP TO BELOW FREEZING ON THURSDAY...WITH
THE OK PANHANDLE AND NORTHERN TX PANHANDLE MAXING OUT IN THE UPPER
20S TO LOW 30S THAT MORNING. THE CHANCE FOR FREEZING DRIZZLE WILL
FOLLOW BEHIND THE FRONT THURSDAY AND BE AN ON AND OFF CONCERN UNTIL
FRIDAY MORNING. FORECAST SOUNDINGS DO NOT SUPPORT A WIDESPREAD SNOW
THREAT AT THIS POINT...THOUGH A BRIEF WINDOW FOR LIGHT SNOW WILL
EXIST THURSDAY NIGHT BEFORE THE MIDDLE LAYERS OF THE ATMOSPHERE DRY
OUT. AS CONFIDENCE IN THE FORECAST INCREASES...A WINTER WEATHER
ADVISORY WILL LIKELY BE NEEDED TO ADDRESS THE CHANCES FOR FREEZING
DRIZZLE AFFECTING AREA ROADWAYS.

SNEAK PEEK...NEXT WEEKEND AND BEYOND...
TEMPERATURES SHOULD ONLY MODERATE BRIEFLY HEADING INTO EARLY NEXT
WEEK. THE LONG RANGE MODELS HINT AT ANOTHER STRONG COLD FRONT PUSHING
THROUGH ON MONDAY.

NF

FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH NEXT WEEKEND. MINIMUM RELATIVE HUMIDITY VALUES COULD DROP TO
BETWEEN 15 AND 20 PERCENT ACROSS PARTS OF THE PANHANDLES ON MONDAY
AND TUESDAY...THOUGH 20 FOOT WIND SPEEDS SHOULD REMAIN BELOW 20 MPH
DURING THOSE PERIODS.

NF

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Nov 30, 3:15 PM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CST SAT NOV 30 2013

OKZ001>003-TXZ001>020-010915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
315 PM CST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE FOR FREEZING DRIZZLE ACROSS THE OKLAHOMA
PANHANDLE AND NORTHERN TEXAS PANHANDLE WEDNESDAY NIGHT...SPREADING TO
THE WHOLE PANHANDLES THURSDAY AND LASTING THROUGH FRIDAY MORNING. A
WINTER WEATHER ADVISORY MAY BE ISSUED AS CONFIDENCE INCREASES AND AS
TIME NEARS THE EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Dallam

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Sherman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Hansford

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hansford forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Hartley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Moore

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Moore forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Oldham

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Oldham forecast zone
Reported by
Drought Monitor
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Potter

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Carson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Carson forecast zone
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Deaf Smith

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Deaf Smith forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Armstrong

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Armstrong forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489404, 489405, 489406, 489407, 489409, 489410, 489411, 489412, 489413, 489414.